When your period signals a problem: Menstrual problems that may need medical attention

Menstruation is a normal part of a girl's life as she grows up. However, sometimes periods can become abnormal: you can have no bleeding, too much bleeding or extremely painful bleeding.

If you:

  • haven't started your period by 15 years old or 3 years after your first signs of puberty
  • suddenly stopped menstruating for more than 6 months or 3 cycles after a normal period (but you know you are not pregnant)

You may have amenorrhea ( a-men-nor-rea).

If you:

  • have a very heavy periods (soak at least 1 sanitary pad an hour)
  • have periods that last more than 7 days
  • sometimes stay home because you can't control the bleeding in public

You could have menorrhagia ( men-nor-raa-gia). It's very important to seek help if you have bled for more than 7 days or are experiencing dizziness or fainting.

If you:

  • Have very painful cramps during your period that last for more than 3 days and it interferes with school, study, or sleep.

You could have dysmenorrhea ( dis-men-nor-rea) and endometriosis ( en-do-mee-trio-sis).

Whatever your experience is, remember that menstruation is a normal part of a girl's life. However, if you start experiencing abnormal periods it's important to speak to your nurse or doctor at your local clinic.

Likes
9
Add a Comment/Question
12
You need to be signed in to add a comment or like an article.


SIGN IN


B-Wise User Anonymous 11 April 2019 21:11

To the girl who asked if it is normal to go on your menstruation for 14 days.... It is normal because people who go on their periods for 7-14 days are people who have high chances of having twins if they get pregnant

B-Wise Expert Expert 12 April 2019 11:32

Hi thank you for your question. The number of days that you get your period does not determine what child you will have or how many children you will have 



B-Wise User hloniphile02 31 October 2018 16:16

Hi am having my periods on irregularly date what is wrong it's normal

B-Wise Expert Expert 1 November 2018 08:26

Hi there, there are a number of reasons why you could get your period on a different date such as stress, hormonal changes, change in your daily routine or even using a contraceptive.



B-Wise User Kate 25 April 2018 20:54

Hi my periods come after a few month and when it is a heavy flow and they can last for 2 weeks

B-Wise Expert Expert 10 May 2018 14:18

Hi there Kate. There are many reasons why your period cycle may change such as using a contraceptive or taking certain medication.  The best thing is to go  to the clinic so they can check you and give you the right treatment for you.



B-Wise User Anonymous 9 December 2017 23:02

Hi, 4 months has passed and the girl I slept with hasn't had any of her periods... is it possible she might be pregnant?

B-Wise Expert Expert 11 December 2017 11:29

 If you had sex without a condom with a woman/girl who’s not using any form of pregnancy prevention method (e.g. the injection or pill), there’s chance she may be pregnant. There are, however, other reasons why she might not be getting her period – for example, if she is on a contraceptive such as the family planning injection. If she is very fit, or if has an eating disorder such as anorexia, this usually affects the menstrual cycle (check out our article on What is anorexia? to find out more on anorexia). Sickness or gynaecological problems could be another reason for irregular periods. It would be best for her to visit a local clinic to get checked by a doctor or a nurse so they can tell her exactly what the problem may be. It’s also best that you both test for sexually transmitted infections (STIs), like HIV, syphilis, gonorrhoea (“drop”), hepatitis, chlamydia, etc. and be sure to use a condom each time you have sex. You can use the Clinic Finder to find a clinic near you. Don’t forget to rate the clinic you have chosen. 



B-Wise User Anonymous 11 November 2017 14:59

Hi. I've been having strangely irregular periods for the past few months, I'm on nur-isterate and I understand that irregular periods is one of the side effects. But is it okay to have my period for almost 4 weeks? What do I do when it happens after 2 weeks consecutively? Do I need to see a doctor?

B-Wise Expert Expert 15 November 2017 18:20

Hi Anonymous. Thank you for your question.  All injectable contraceptives, including Nur-isterate, often do cause irregular periods.  Usually, this includes breakthrough bleeding (bleeding in between periods), spotting (light bleeding noticed when your period is not expected) and short periods of amenorrhea (absence of periods).  For prolonged and unusual heavy bleeding, it is best to visit a doctor and have a check-up and some tests done to make sure it is nothing serious.  The doctor will test for things like pregnancy, do a pap-smear and basic blood tests.  If everything is normal, there are various treatment options available, and you and your doctor can discuss which option suits you best.



B-Wise User Anonymous 20 September 2017 21:13

hi am woried about my menstrual cycle normally ma date come first week of de month.wat wories is dat dey come every after 2wiks cns from last months sonetym it jst a period pains no bleeding

B-Wise Expert Expert 23 September 2017 10:31

Hi anonymous, in order to get more help with the problems you are having, it is important that you visit your nearest clinic. A health care worker will have to examine you to see what the problem could be. Use the B-Wise Clinic Finder to find a clinic near you: https://bwisehealth.com/clinic/search/